Arizona, 2008Hail and Strong Wind in Arizona, February 20, 2008
February 20, 2008 · NWS VEF · 2 events in 2 counties and zones
Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another series of Pacific storms brought heavy snow, high winds, and thunderstorms to parts of the Mojave Desert and Southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 20, 4:10 PM MST, 45 minutes earlier.
Area forecast discussion, Feb 20, 4:10 PM MST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PST WED FEB 20 2008
.SYNOPSIS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN
OVER THE AREA THIS EVENING AS A FAST MOVING PACIFIC STORM EXITS TO
THE EAST TONIGHT. HOWEVER THE WEATHER PATTERN WILL REMAIN UNSETTLED
THROUGH THE WEEKEND...AS ADDITIONAL PACIFIC STORMS SWING INTO THE
AREA LATE THURSDAY AND FRIDAY AND AGAIN ON SUNDAY. HIGH PRESSURE IS
THEN EXPECTED TO BUILD OVER THE DESERT SOUTHWEST EARLY NEXT
WEEK...BRINGING DRIER AND WARMER WEATHER TO THE AREA.
&&
.SHORT TERM...UPPER LOW JUST ABOUT CENTERED OVER SOUTHERN NEVADA AS
OF 23Z WITH COLD POOL ALOFT/DECREASED STABILITY ALLOWING FOR
SHOWERS/THUNDERSTORMS ACROSS MUCH OF SOUTHERN NEVADA/NORTHWEST
ARIZONA AND EXTENDING WEST INTO SAN BERNARDINO COUNTY. ENOUGH
DYNAMICS THAT HAIL IS POSSIBLE WITH THE THUNDERSTORMS AND WILL
CONTINUED TO BE MONITORED THROUGH THE EVENING. AS THE LOW SHIFTS
INTO ARIZONA OVERNIGHT...WEAK RIDGE TO MOVE OVER THE CWA EARLY
THURSDAY. HOWEVER NEXT SHORTWAVE TROUGH TO SHIFT INTO THE SOUTHERN
SIERRA BY THURSDAY AFTERNOON AND THEN ACROSS THE CWA THURSDAY NIGHT
AND FRIDAY. MAIN ENERGY FROM THIS SYSTEM TO BE OVER THE WESTERN AND
NORTHERN PORTION OF THE CWA. SOME CONCERN ON THE AMOUNT OF SNOW FOR
THE EAST SLOPES OF THE SOUTHERN SIERRA...BUT BEST DYNAMICS TO BE
UPSLOPE CONDITIONS ON THE WEST SIDE...THUS WILL NOT ISSUE ANY
ADVISORIES OR WATCHES AT THIS POINT. THIS SECOND SYSTEM WILL EXIT
THE AREA LATE FRIDAY NIGHT WHICH WILL THEN LEAD TO THE NEXT SYSTEM
MENTIONED IN THE LONG TERM. SURFACE PRESSURE GRADIENTS ESPECIALLY
ACROSS WESTERN SAN BERNARDINO COUNTY WITH FLOW ALOFT DECREASING TO
ALLOW FOR SURFACE WINDS TO DECREASE BY MID EVENING. WILL CONTINUE
THE WIND ADVISORY HOWEVER THROUGH 7 PM AS WIND GUSTS TO OVER 40 MPH
STILL BEING REPORTED ACROSS MUCH OF THE DAGGETT/BARSTOW AREA AS OF
23Z. NEXT SYSTEM LATE THURSDAY/FRIDAY WILL ONCE AGAIN BRING
BREEZY/WINDY CONDITIONS TO MUCH OF THE CWA BY FRIDAY AFTERNOON.
UNDER THE UNSETTLE PATTERN...DAYTIME TEMPERATURES TO REMAIN A LITTLE
BELOW NORMAL THROUGH THE END OF THE WEEK.
.LONG TERM...MODELS KEPT THE TREND OF SLOWING DOWN SUNDAYS SYSTEM
THAT I HAD TO BUMP UP A BIT THE POPS FOR EARLY MONDAY MORNING.
MODELS STILL SHOW A VERY HEALTHY AMOUNT OF PRECIPITATION ON THE
SIERRA AND HAVE RAISED POPS EVEN MORE THERE BEGINNING LATE SATURDAY.
SOME ITEMS OF CONCERN FOR THE EXTENDED ARE TEMPERATURES AFTER
SUNDAYS SYSTEM AND THE POSSIBILITY OF A SIERRA DOWNSLOPE WIND EVENT
SUNDAY. FOR NOW DO NOT EXPECT A DOWNSLOPE EVENT DESPITE THE
FAVORABLE WIND PROFILE. BELIEVE THE PRECIPITATION DRAG WILL HINDER
THIS. THE OTHER IS THE LATEST TEMPERATURE GUIDANCE WAS QUITE A BIT
WARMER NEXT WEEK WITH THE RIDGE BUILDING IN. WENT AND RAISED
TEMPERATURES A BIT AS I FEEL WERE A BIT TOO COOL BUT NOT READY TO
JUMP ON THE PLUS 70 TEMPERATURES FOR SOME LOCATIONS YET
&&
.AVIATION...FOR MCCARRAN...FOR THE REST OF THE AFTERNOON BANDS OF
LIGHT RAIN CROSSING THE VALLEY ARE POSSIBLE. ACTIVITY SHOULD SUBSIDE
BY MID EVENING (05Z). CEILINGS AND VISIBILITIES ARE ANTICIPATED TO
STAY ABOVE 3000/5. WINDS WILL BE VARIABLE FROM SOUTH TO NORTHWEST.
STILL A SLIGHT CHANCE FOR A THUNDERSTORM AS WELL. THURSDAY WILL SEE
NO CEILINGS AND LIGHT NORTHEAST TO SOUTHEAST WINDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE UPPER LEVEL LOW BRINGING TODAYS WIDESPREAD RAIN
AND THUNDER WILL SLOWLY MOVE EAST TONIGHT. RAIN AND THUNDERSTORMS
WILL BE MOSTLY BE CONFINED TO SOUTHERN NEVADA AND NORTHWEST
ARIZONA...WITH THE ACTIVITY OUT OF THE AREA BY 12Z THURSDAY.
THURSDAY WILL SEE CLEARING AND LIGHT WINDS AS A SHORT LIVED RIDGE
BUILDS OVER THE AREA IN ADVANCE OF ANOTHER STORM SYSTEM TO MOVE
THROUGH ON FRIDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY IN EFFECT UNTIL 7 PM FOR CA523.
&&
JENSEN/JACQUES
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 20, 3:44 AM MST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 AM PST WED FEB 20 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-210800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
244 AM PST WED FEB 20 2008 /344 AM MST WED FEB 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL CROSS THE AREA TODAY AND TONIGHT. THIS
STORM WILL BRING CHANCES FOR SHOWERS...THUNDERSTORMS AND MOUNTAIN
SNOW TO MOST AREAS...ALONG WITH GUSTY WINDS OVER PARTS OF SAN
BERNARDINO COUNTY. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TWO MORE STORM SYSTEMS WILL AFFECT THE REGION DURING THIS
PERIOD...MOST LIKELY ON FRIDAY AND SUNDAY. THESE STORMS WILL ALSO
BRING CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN ALONG WITH GUSTY
WINDS. WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
MORGAN
Hail, Mohave
- When
- February 20, 4:55 PM MST to 5:00 PM MST
- Where
- Mohave County, 5.15 mi WNW of Kingman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.221, -114.138
Dime size hail fell in Golden Valley, along with heavy rain which left standing water in the roads.
Strong Wind, Lake Havasu and Fort Mohave
- When
- February 20, 5:30 PM MST
- Where
- Lake Havasu and Fort Mohave forecast zone
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
Strong winds lifted a trampoline into one set of power lines, and blew a tree down into another set of power lines. Approximately 5,000 people were without power for one to two hours.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Sleet in Kansas, February 20 to 21, 20081 death · 2 events
- Winter Weather in Oklahoma, February 20 to 21, 20087 injured · $270,000 · 7 events
- Winter Weather in Indiana, February 20, 20085 injured · 1 event
- Heavy Snow and Winter Weather in Ohio, February 20 to 22, 200827 events
- Extreme Cold and Cold in Nebraska, February 20, 200824 events
- Lightning Strike in Arizona, February 20, 2008$30,000 · 1 event
- Winter Weather in West Virginia, February 20, 200822 events
- Winter Weather in Delaware, February 20, 20082 injured · 4 events
- Winter Weather in Maryland, February 20, 200812 events
- Heavy Snow and Winter Weather in West Virginia, February 20, 200810 events
- Extreme Cold and Cold in Iowa, February 20, 20088 events
- Winter Weather in New Jersey, February 20, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77080, 77762.